Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Amarillo, TX

May 27, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 27, 2017, 9:16 PM CDT for 4 counties in Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 9:16 PM CDT (02:16 UTC)
Expired
May 27, 2017, 10:15 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 96 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 9:33 PM CDTHAIL 111 S Spearman, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:27 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS54 KAMA 280216
SVRAMA
TXC195-233-357-393-280315-
/O.NEW.KAMA.SV.W.0121.170528T0216Z-170528T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
916 PM CDT SAT MAY 27 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Hutchinson County in the Panhandle of Texas...
  Southern Hansford County in the Panhandle of Texas...
  Western Roberts County in the Panhandle of Texas...
  Southwestern Ochiltree County in the Panhandle of Texas...

* Until 1015 PM CDT

* At 916 PM CDT, a severe thunderstorm was located near Morse, or 17
  miles southwest of Spearman, moving east at 40 mph.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters reported baseball size hail in 
           Morse at 913 PM CDT. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Spearman and Morse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3604 10161 3621 10150 3616 10071 3563 10086
TIME...MOT...LOC 0216Z 287DEG 36KT 3603 10143 

HAIL...2.75IN
WIND...60MPH
 
$$

Bieda
3 follow-up statements
439 
WWUS54 KAMA 280239
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
939 PM CDT SAT MAY 27 2017

TXC195-233-357-393-280315-
/O.CON.KAMA.SV.W.0121.000000T0000Z-170528T0315Z/
Hutchinson TX-Hansford TX-Roberts TX-Ochiltree TX-
939 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN HUTCHINSON...SOUTHEASTERN HANSFORD...WESTERN ROBERTS
AND SOUTHWESTERN OCHILTREE COUNTIES...

At 939 PM CDT, a severe thunderstorm was located 16 miles south of
Spearman, moving east at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters have reported baseball size hail 
         in Morse. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Hutchinson...southeastern Hansford...western Roberts and
southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3597 10134 3612 10126 3611 10073 3563 10086
TIME...MOT...LOC 0239Z 287DEG 36KT 3596 10116 

HAIL...2.75IN
WIND...60MPH
 
$$

Bieda
911 
WWUS54 KAMA 280259
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
959 PM CDT SAT MAY 27 2017

TXC195-233-357-280309-
/O.CAN.KAMA.SV.W.0121.000000T0000Z-170528T0315Z/
Hutchinson TX-Hansford TX-Ochiltree TX-
959 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON...
SOUTHEASTERN HANSFORD AND SOUTHWESTERN OCHILTREE COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore...the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3584 10080 3592 10109 3606 10107 3606 10075
TIME...MOT...LOC 0259Z 282DEG 34KT 3594 10095 

$$

TXC393-280315-
/O.CON.KAMA.SV.W.0121.000000T0000Z-170528T0315Z/
Roberts TX-
959 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHWESTERN ROBERTS COUNTY...

At 959 PM CDT, a severe thunderstorm was located 22 miles southeast
of Spearman, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Roberts County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3584 10080 3592 10109 3606 10107 3606 10075
TIME...MOT...LOC 0259Z 282DEG 34KT 3594 10095 

HAIL...1.00IN
WIND...60MPH
 
$$

Bieda
433 
WWUS54 KAMA 280306
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1006 PM CDT SAT MAY 27 2017

TXC393-280316-
/O.EXP.KAMA.SV.W.0121.000000T0000Z-170528T0315Z/
Roberts TX-
1006 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROBERTS COUNTY
WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3584 10080 3592 10109 3606 10107 3606 10075
TIME...MOT...LOC 0306Z 287DEG 36KT 3592 10089 

$$

Bieda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:07 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 27, 6:07 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
607 PM CDT Sat May 27 2017

.AVIATION...00Z TAFs...A cold front is moving across the southern
Texas Panhandle this afternoon with northerly winds BTWN 10 to 20
kts at all terminals expected. A few thunderstorms are possible
through 05Z, though conditions are most favorable at KGUY. Have
opted to include mention of VCTS and will adjust accordingly with
amendments. Otherwise, stronger wind gusts BTWN 15 to 25 kts with
gusts up to 35 kts possible BTWN 28/01Z and 28/09Z as reinforcing
winds with passing low affect all terminals. Winds should calm and
skies should clear AFT 28/09Z.

Bieda

&&

.PREV DISCUSSION... /Issued 431 PM CDT Sat May 27 2017/

DISCUSSION...
Shortwave trough over south central CO will track southeast across
the northern Panhandles. Large scale forcing will allow for storms
to develop over the mountains to the west and will continue to
track east. Post frontal stratus deck will continue to erode with
daytime heating. Steep mid level laps rates will allow for
sufficient MLCAPE values 500-1500 J/kg along with effective shear
values of 40-50 kts. This will provide support for isolated to
scattered supercells capable of producing large hail (ping pong
ball) and damaging winds up to 75 mph around sunset. This threat
should diminish around midnight, as the cold front will move
through and daytime heating will be gone.

Strong northerly winds with the cold front will be expected. There
will be a brief period where we expect the winds in Cimarron,
Dallam, and Hartley counties to meet Advisory criteria. Therefore
have issued a Wind Advisory for these counties from 9pm through
2am. Again, these strong winds may only be short lived about 1 to
3 hours within this time period. All other areas will see a good
northerly wind push, but the areas further away from the
northwest Panhandles should expect lighter, albeit gusty, winds.
Expected sustained winds 15-30 mph with gusts up to 40 mph is
possible across most areas, while the northwest is expected to
see sustained 30-40 mph and gusts up to 55mph.

As the cold front exits the area, lighter northerly winds will
remain for Sunday, and daytime highs will be in the mid 70s to low
80s. No precipitation is expected on Sunday. Precipitation
chances look to return to the western Panhandles on Monday as an
upper level low dives down across southern CA and will begin to
pump up moisture from the gulf. This low is expected to be
cut off from the main flow to the west of the Panhandles,
continuing to feed the area moisture through at least Saturday. As
the low attempts to eject east over the next weekend there may
still be some showers and storms from northwesterly flow behind,
with the central and eastern Panhandles looking to be more
favorable for storm activity.

Weber

AVIATION...
KGUY may start for a brief period at MVFR conditions for the 18Z
TAF period. These brief MVFR conditions may occur at KGUY where
current obs and satellite trends have kept cigs around 2 kft all
morning to now. Eventually getting toward 20Z Saturday, all TAF
sites will be at VFR conditions. For a brief window between 00Z to
around 06Z Sunday, winds will be quite gusty out of the north
along and just behind the front with sustained winds around 20-25
kts with gusts as high as 35 kts possible. Although not mentioned,
LLWS may also be an issue at this time and will be updated with
the next TAF package. VCSH conditions along with a system just to
the north of the area may impact KGUY as well. Otherwise after 06Z
Sunday, VFR conditions will continue with winds subsiding to
10-15 kts out of the north with clearing skies.

Meccariello

FIRE WEATHER...
Elevated fire weather conditions expected across
Deaf Smith and Oldham Counties this afternoon and evening. 20ft
winds in the 15-20mph range along with relative humidities in the
single digits to low teens will promote elevated fire conditions.
In the event fires do start up there will be a strong wind shift
out of the north late this evening as a cold front moves south
across the Panhandles. Winds could be as strong as sustained 30mph
with gusts up to 40 mph out of the north. This is expected to
occur between 9pm and 1am tonight. At these points the relative
humidity values should start to come up and the elevated Fire
Weather threat will be over. But if any fires do get going before
and are not contained, these winds could become an issue.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 2 AM CDT Sunday for the following zones:
     Dallam...Hartley.

OK...Wind Advisory until 2 AM CDT Sunday for the following zones:
     Cimarron.

&&

98/15
Hazardous weather outlook, May 27, 4:41 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
441 PM CDT Sat May 27 2017

OKZ001>003-TXZ001>020-280945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
441 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible late this afternoon and evening
across mainly the Oklahoma Panhandle and the northern portions of
the Texas Panhandle. A few of these storms may be strong to
marginally severe with hail near half an inch to around one inch
in diameter, and wind speeds near 50 to 60 mph possible.

Elevated Fire Weather will be possible this evening across Deaf
Smith and Oldham County as winds will be out of the southwest
15-20 mph with relative humidities around 8 to 15 percent.

Wind Advisories will be in effect for the northwest Panhandles as
strong northerly winds behind a cold front will cause wind speeds
of 30-40 mph for a brief period of time this evening. Overall
winds will be breezy out of the north across the rest of the
Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible again Monday through Friday. Some
storms could be strong, or possibly severe, but confidence is not
high enough to pinpoint any specific locations or times as of
yet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 27, 8:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             7 SSE STRATFORD         36.23N 102.04W
05/27/2017  E1.00 INCH       SHERMAN            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700570

BIEDA
Local storm report, May 27, 8:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
836 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             8 SSE STRATFORD         36.22N 102.04W
05/27/2017  E2.00 INCH       SHERMAN            TX   STORM CHASER

            HAIL DENTED CAR AND CRACKED WINDSHIELD.

&&

EVENT NUMBER AMA1700571

BIEDA
Local storm report, May 27, 8:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
855 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
05/27/2017  M59 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700572

BIEDA
Local storm report, May 27, 8:59 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
859 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
05/27/2017  M68 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1700573

BIEDA
Local storm report, May 27, 9:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             2 W ADAMS               36.75N 101.12W
05/27/2017  E1.50 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER AMA1700574

BIEDA
Local storm report, May 27, 9:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
914 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             4 NNW BOYD              36.76N 100.85W
05/27/2017  E2.00 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700575

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:09 PM CDTSevere Thunderstorm WarningAMADallam66 min
May 27, 7:35 PM CDTSpecial Weather StatementAMADallam25 min
May 27, 7:58 PM CDTSevere Thunderstorm WarningAMADallam, Sherman47 min
May 27, 8:10 PM CDTSpecial Weather StatementAMADallam50 min
May 27, 8:31 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman59 min
May 27, 8:42 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Sherman48 min
May 27, 8:51 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree54 min
May 27, 9:21 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Hutchinson, Moore, Sherman54 min
May 27, 9:37 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree53 min
May 27, 10:05 PM CDTSpecial Weather StatementAMARoberts40 min
May 27, 10:08 PM CDTSpecial Weather StatementAMAHansford37 min
May 27, 10:42 PM CDTSevere Thunderstorm WarningAMAHemphill20 min
May 27, 10:54 PM CDTHigh Wind WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.